Long term side effects of warfarin

Hi All,

I am 29 years old and been on Warf for past 2 years as treatment for Hughes (had 2 DVTs and 1 PE in the past)..I would really like to know what could be the potential side effects of daily dose of Warfarin? or for APS for that matter...

Also, what precautions and preventive measures can be helpful in the long run??

Since this is a permanent arrangement, might as well know what I have to 'live' with,,,, :) :)

22 Replies

  • Rather than looking at what the long term side effects of being on long term warfarin are, I would look at what the long term issues you would face if you were not on warfarin at all! I think that would be what I would be more concerned about and BTW warfarin is a very safe medication so you should not be worried.

  • Hi I have been on warfarin since 29 I had a break for a few years after 1st dvt. They said I would never get anymore! I am now 50. The only side effect I feel is thinning hair. But I'm alive so guess it is a small price to pay. I have been offered new anticoagulants but it works for me. I honestly don't know of any side effects other than hair, so don't think you need to worry.

  • Warfarin is generally well tolerated and side effects are few. I'm not sure I would use the word 'safe' as others have though, it's a powerful anticoagulant which can be tricky to manage. The benefits of being anticoagulated do however outweigh the risks. Learn to manage your INR control, maybe consider self monitoring with a point of care device. Best wishes

  • I agree to all the good answers you have had already!

    For me Warfarin is a life-saver. It can be tricky to handle if you have not learnt how your body reacts on it of course. I selftest and monitor myself now after 4 years.

    Kerstin in Stockholm

  • I have been on Warfarin since 1992 and no major problems. Once you reach 70 years then there is a higher risk of brain bleeds other than that I have not been worried by it. Look at the food and drinks that you have with warfarin as they can affect the way it works.

    Be Well

  • I agree with what has already been said on here.

    I was on Warfarin for 9 years, now on Fragmin, and I had no side effects but I did have further clots while on it.


  • As I always say. alongside your your anticoagulation it is crucial to keep an eye on levels of B , D and Iron, to make sure all is optimum, the GP and or specialist will do this for you, it is their interest also, to keep an eye on this. MaryF

  • About 40 odd years on warfarin. Not too far off 70 now so thinking about increased risk of brain hemorrhage but heck I was written off before I started on warfarin so haven't done too bad, I know I still get problems if my INR drops below 3.0 so I'll stick with ity. Job to sort out what issues might be APS changes, and what, if any down to warfarin. Suspect all probably the former. I couldn't now do the work I used to do, too much joint pain, too much memory loss and brain fog- but is that old age creeping on or Hughes, or both?

  • 40 years !!! wow...u have done incredibly well for yourself...thank you for sharing with all of us..i am sure it will give a lot of courage to all 'newbies' like myself...do take care and keep us posted... :)

  • I remember how terrified of being on warfarin 'for life' sounded. But hopefully it helps others to know that it isn't so bad. (and much better than the alternative!) :-)

  • i'd day this is ray of hope for those of us starting out on this treacherous journey with warf !! :)

  • I know I am a couple of years older than you. Tim. We soon have a little of both I guess.

    Glad to hear from you. Have missed you here!


  • Thank You Kerstin. I hope you are well. Been so busy with other things until we took a holiday in Crete a few weeks ago and came back yesterday. (found my IR had dropped to 3.1 an hour before flight out so was injecting just outside airport) but the holiday was a tonic and many of the troubles seeemed to disappear with the warm sun. Now back to catching up!

  • A big thank you to all of you for replying...all this feedback is really important and encouraging..its so comforting to know am not alone in this one and I have so many people i can reach out to with any questions...thank you all !! :) :)

  • Hi,I have been on warfarin for nearly 10 years (I'm 30 now).its a great question you ask and I often wonder what the long/short term side effects are.I don't think I suffer any from the APS but defo have some from where the clots have damaged the valves in my leg and the scaring on the lungs.as someone has mentioned the worst long term problems is what could happen if the medication is not taken correctly.In the early years I didn't really care/worry about my medication and often missed doses and INR appointments,within a year with this attitude I was back in hospital with more blood clots...

  • thanks for replying and i surely understand what you are saying. (even i had a DVT in the leg and 1 episode of PE) ..don't know if i have recovered completely although the Doppler tests are clear for now..

  • I've only been on Warfarin for a couple of years following a stroke. I was 41. I wasn't keen on the idea of 'being on Warfarin for life', but I really struggled after the stroke so it seemed the better of two evils.

    It has taken me about 18 months and an strong letter from Professor Khamashta to my G.P's for them to understand that people with antiphospholipid syndrome can experience symptoms if their INR is not high enough.

    I have researched Warfarin to the end of the earth. I wanted to see what side effects and issues people had with it. I have to say that now I have got it all worked out, my doctors work with me and everything is consistent, for the first time in two years or more I feel fantastic.

    I have just released a booklet on Warfarin available on Amazon and set up a website eatonwarfarin.com so that I can share all the information I have gathered and what I have experienced.

    I think if you manage it well and are consistent, and your body will accept it then you will be fine.

    best wishes

    Cath Atkin

  • I am very glad to hear that you have also experienced the "miracle" of warfarin. Yes, but to feel that good you have to follow some steps.

    Kerstin in Stockholm

  • Thank you for sharing with us...no amount of information is enough to help better understand this and prepare ourselves...your efforts are sincerely appreciated...

  • When I was first diagnosed and placed on warfarin one of my doctors said "Warfarin has been in use for a long time, so we have a great understanding of its effects and its side effects. Warfarin does what we want it to, and nothing else. It is supposed to inhibit the uptake of Vitamin K which means you have fewer effective platelets which means your blood clots less easily. But this also means that warfarin is also less available to bones, resulting in easier bone fractures."

    And indeed, in 15 years of warfarin treatment I have broken bones; 2 minor fractures in my foot and wrist and a major fracture in my ankle after a fall. I continue to walk and hike a lot as I know that weight bearing activity does strengthen bone.

    But I certainly prefer 2 minor fracture and 1 major fracture to that succession of TIA/ mini strokes I had prior to treatment.


  • Before being on warfarin I had numerous hospitalisations for chest pains and one possible heart attack.

    These rather regular hospitalisations have stopped but 6 weeks after starting anti coag therapy I lost my hearing.

    I am unconvinced that the two were unrelated. But I was on both aspirin and warfarin initially and I stopped taking aspirin.

    Personally I grudgingly take warfarin. I am finding many benefits to following a greater nutritional approach to health, but warfarin is like not wanting to venture too far from the shallow end if you are unsure of your swimming abilities.

    At the moment, although I refuse to believe it will be forever, i am wedded to anti coagulants and that is warfarin for me.

    I am reading lots at the moment to attempt to find an escape route and came across something that suggested that warfarin although thinning the blood can cause arterial calcification.

    I will continue in my quest to do away with all of my meds, but that could take a while

  • I have been six years with an INR bounce that is absolutely crazy -- just had a DVT second to shallow vein clotting but after meeting with my Hemo we came back to the warfarin for now if i remain the same with the clotting and it doesn't get any worse . Enox was discussed again, fragmin -an another one i can't remember the name of but when i get her report {maybe later today } i will research it but chances are with out extensive tests being done on APS people and the drug , it most likely WON"T happen .

    i am good with the Warf. even with my numerous troubles . we are just keeping an eye on the left leg calf clot -- this just happened the 8 th of this month and was hospitalized for a week for the feet skin infection problem, it was then they found the clot that i have been complaining about for over 3 months now ????

    still in my opinion the warf is fine with me even if i keep testing every 3 days -- we don't change scedule every time we just need to know i am not sky rocketing or plummeting

You may also like...